De novo subacute cutaneous lupus erythematosus like eruptions in the setting of PD-1 or PD-L1 inhibitor therapy: clinical-pathological correlation.
Immune checkpoint inhibitors may cause eruptions resembling cutaneous autoimmune diseases, with 6 cases of subacute cutaneous lupus erythematosus (SCLE) in the literature. We present 5 patients referred to the Skin Toxicity Program at the Dana-Farber Cancer Institute/Brigham and Women’s Cancer Center who developed de novo immunotherapy-associated SCLE-like eruptions with clinical-pathological correlation and highlight potential mechanistic features and diagnostic pearls. Two patients were maintained on topical corticosteroids, antihistamines, and photo-protection. One had complete clearance and two patients had improvement with addition of hydroxychloroquine. Four patients continued their immunotherapy uninterrupted; one had immunotherapy held for a month before restarting at full dose. Histopathologically, this series illustrates the temporal evolution of ICI-induced immune cutaneous reactions, with SCLE subtype. Looking beyond the universally present lichenoid infiltrate, features of evolving SCLE were evident. We hypothesize that PD-1 blockade may induce immunologic recognition of previously immunologically-tolerated drug antigens leading to epitope spreading and the SCLE phenotype.